Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 4, NWS Goodland, KS

March 27, 1999Rawlins County, Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 27, 1999, 6:53 PM CST for Rawlins County, Sherman County, Thomas County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 1999, 6:53 PM CST (00:53 UTC)
Expired
Mar 27, 1999, 7:40 PM CST
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Rawlins County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 39 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:13 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 27, 3:13 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MST SAT MAR 27 1999

MAIN CONCERN FOR THIS PACKAGE WILL BE AREAL COVERAGE OF STORMS THIS
EVENING AND TEMPS IN THE OUT PERIOD.

AFTERNOON TEMPS WELL INTO THE 70S ACROSS THE WESTERN PORTION OF THE
CWFA WITH DEWPOINTS IN THE LOWER 40S JUST EAST OF THE COLORADO
STATE LINE AT 20Z...RESULTING IN AN AIRMASS THAT IS A LITTLE MORE
UNSTABLE THAN SUGGESTED BY PROGS.  CONVECTIVE ECHOES BEGINNING TO
APPEAR AND BECOME ORGANIZED ON RADAR/SATELLITE IMAGERY/LIGHTNING DATA
WEST OF CWFA. WILL PLACE POPS AT 70 PERCENT TONIGHT FOR ALL OF CWFA
UNLESS CONVECTION APPEARS TO BECOME BETTER ORGANIZED PRIOR TO ZONE
ISSUANCE.

WILL RUN WITH ETA/NGM BLEND FOR THIS PACKAGE WITH A LITTLE MORE
WEIGHT AT LOWER LEVELS TO THE ETA GIVEN ITS BETTER TERRAIN AND
HIGHER RESOLUTION.

COLD FRONT PUSHES THROUGH CWFA BY 08Z...WITH DECENT LOW LEVEL
SUPPORT TO KEEP WINDS IN THE BREEZY CATEGORY OVERNIGHT.  WITH
TURBULENT MIXING EXPECT MINS TO BE ABOUT A CATEGORY ABOVE GUIDANCE
MINS.

SURFACE HIGH MOVES TO EASTERN PORTION OF CWFA SUNDAY.  WINDS WILL
SHIFT SOUTH TO SOUTHEAST LATE IN THE AFTERNOON IN WEST AND CENTRAL
PORTIONS OF THE CWFA COURTESY OF HIGH TO THE EAST AND LEE TROUGH
DEVELOPING ALONG THE FRONT RANGE...BUT THESE WINDS WILL BRING IN
RECYCLED COOL AIR. THIS AND THICKNESS DECREASES FROM PREVIOUS DAY
SUPPORT COOL DOWN OF 10 TO 20F.

MINS SUNDAY NIGHT WILL BE QUITE THE PROBLEM.  SHEAR PROFILE SUGGESTS
LEE TROUGH WILL BE FRAGMENTED INTO NUMEROUS LITTLE TROUGHS WITH
WAVELENGTHS ON THE ORDER OF 60 MILES...RESULTING IN VARIABLE WIND
DIRECTIONS AND SPEEDS.  WOULD NORMALLY CUT TEMPS IN THIS SITUATION...
BUT LOW LEVER THERMAL RIDGE DEVELOPS DURING THE OVERNIGHT HOURS.
MOST OF NIGHT WILL PROBABLY BE SPENT A COUPLE OF CATEGORIES ABOVE
THE FORECASTED MINS...BUT TEMPS WILL PLUMMET FOR A HALF HOUR OR
SO DURING THE INDIVIDUAL TROUGH PASSAGES.

ZONAL FLOW LOOKS TO CONTINUE INTO MONDAY WITH WARM POOL DEVELOPING
IN LEE OF ROCKIES.  WEST TO SOUTHWEST WINDS SHOULD SUPPLY SUFFICIENT
DOWNSLOPING WARMING TO JUSTIFY USE OF FAN GUIDANCE MAXES.

IN THE EXTENDED...RELATIVELY FAST ZONAL FLOWS GRADUALLY BACKS FROM
WEST TO SOUTHWEST TUESDAY THROUGH THURSDAY WITH A FRONTAL SYSTEM
APPROACHING LATE IN THE DAY.  PREFRONTAL TROUGH OR DRYLINE MAY
SWEEP LOW LEVEL MOISTURE OFF TO THE EAST BEFORE TIME OF MAX HEATING
AND ARRIVAL OF BEST DYNAMICS...SO WILL NOT MENTION PRECIP AT THIS
TIME FOR DAY 5.  PATTERN LOOKS LIKE A DRY ONE WITH ABOVE NORMAL
TEMPS FOR THE PERIOD.  ALTHOUGH HEIGHTS AND THICKNESSES SEEM TO
DECREASE ON THURSDAY IN RESPONSE TO SHORTWAVES EJECTING AHEAD OF
NEXT NORTHWEST U.S. LOW...THIS SEEMS OVERDONE GIVEN THE STRENGTH OF
RIDGES THAT HAVE DEVELOPED AHEAD OF THESE SYSTEMS IN THE PAST.
WILL OPT TO KEEP THURSDAY AS WARM AS TUESDAY AND WEDNESDAY AT THIS
POINT.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, Mar 27, 2:54 PM CST, 3 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MST SAT MAR 27 1999

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

CLEARER THAN EXPECTED SKIES DURING THE MORNING HOURS TODAY HAS
RESULTED IN TEMPERATURES REACHING THE MIDDLE 70S BY EARLY
THIS AFTERNOON. ALSO RELATIVELY MOIST AIR EXISTS IN THE LOWER
LEVELS OF THE ATMOSPHERE OVER EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA. THESE TWO CONDITIONS ARE COMBINING
WITH AN ADVANCING COLD FRONT...WHICH WILL MOVE THROUGH THE AREA FROM
THE NORTHWEST EARLY TONIGHT...TO DEVELOP THUNDERSTORMS IN EASTERN
COLORADO.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND
EARLY EVENING AND MOVE SLOWLY FROM WEST TO EAST ACROSS THE AREA.
RAINFALL FROM THESE THUNDERSTORMS MAY BRIEFLY BE MODERATE...BUT
GENERALLY LIGHT RAINFALL CAN BE EXPECTED. HOWEVER A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY
WINDS.

RJC
Special weather statement, Mar 27, 2:54 PM CST, 3 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MST SAT MAR 27 1999

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

CLEARER THAN EXPECTED SKIES DURING THE MORNING HOURS TODAY HAS
RESULTED IN TEMPERATURES REACHING THE MIDDLE 70S BY EARLY
THIS AFTERNOON. ALSO RELATIVELY MOIST AIR EXISTS IN THE LOWER
LEVELS OF THE ATMOSPHERE OVER EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA. THESE TWO CONDITIONS ARE COMBINING
WITH AN ADVANCING COLD FRONT...WHICH WILL MOVE THROUGH THE AREA FROM
THE NORTHWEST EARLY TONIGHT...TO DEVELOP THUNDERSTORMS IN EASTERN
COLORADO.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND
EARLY EVENING AND MOVE SLOWLY FROM WEST TO EAST ACROSS THE AREA.
RAINFALL FROM THESE THUNDERSTORMS MAY BRIEFLY BE MODERATE...BUT
GENERALLY LIGHT RAINFALL CAN BE EXPECTED. HOWEVER A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY
WINDS.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:19 PM CSTSevere Thunderstorm WarningGLDRawlins, Sherman, Thomas36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.